Journal of Symbolic Logic

Multiplicative Conjunction and an Algebraic Meaning of Contraction and Weakening

A. Avron

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.

Abstract

We show that the elimination rule for the multiplicative (or intensional) conjunction $\wedge$ is admissible in many important multiplicative substructural logics. These include LL$_m$ (the multiplicative fragment of Linear Logic) and RMI$_m$ (the system obtained from LL$_m$ by adding the contraction axiom and its converse, the mingle axiom.) An exception is R$_m$ (the intensional fragment of the relevance logic R, which is LL$_m$ together with the contraction axiom). Let SLL$_m$ and SR$_m$ be, respectively, the systems which are obtained from LL$_m$ and R$_m$ by adding this rule as a new rule of inference. The set of theorems of SR$_m$ is a proper extension of that of R$_m$, but a proper subset of the set of theorems of RMI$_m$. Hence it still has the variable-sharing property. SR$_m$ has also the interesting property that classical logic has a strong translation into it. We next introduce general algebraic structures, called strong multiplicative structures, and prove strong soundness and completeness of SLL$_m$ relative to them. We show that in the framework of these structures, the addition of the weakening axiom to SLL$_m$ corresponds to the condition that there will be exactly one designated element, while the addition of the contraction axiom corresponds to the condition that there will be exactly one nondesignated element (in the first case we get the system BCK$_m$, in the second - the system SR$_m$). Various other systems in which multiplicative conjunction functions as a true conjunction are studied, together with their algebraic counterparts.

Article information

Source
J. Symbolic Logic, Volume 63, Issue 3 (1998), 831-859.

Dates
First available in Project Euclid: 6 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1183745569

Mathematical Reviews number (MathSciNet)
MR1649064

Zentralblatt MATH identifier
0916.03041

JSTOR
links.jstor.org

Citation

Avron, A. Multiplicative Conjunction and an Algebraic Meaning of Contraction and Weakening. J. Symbolic Logic 63 (1998), no. 3, 831--859. https://projecteuclid.org/euclid.jsl/1183745569


Export citation